Systemic allergic reaction and diffuse bone pain after exposure to a preparation of betamethasone

G. B. Ehret, C. Deluze, P. Dayer, J. A. Desmeules

Research output: Contribution to journalArticlepeer-review

Abstract

Allergic reactions to corticosteroids are unexpected as they seem to contradict their pharmacodynamic action. Nevertheless, they are not infrequent, with an estimated incidence of up to 4% for cutaneous reactions. Systemic reactions are rarely reported, but their incidence might be underestimated. We report here an unusual allergic reaction to betamethasone presenting with diffuse bone pain, erythema, and bronchoconstriction, which was confirmed by a positive rechallenge in a double-blind procedure. This is the first case report of a systemic reaction to betamethasone confirmed by a positive rechallenge. An impurity in betamethasone diproprionate cannot be excluded. As this substance is frequently used in rheumatologic soft-tissue injections, it is important to recognize this potentially life-threatening side effect.

Original languageEnglish (US)
Pages (from-to)612-614
Number of pages3
JournalEuropean Journal of Internal Medicine
Volume16
Issue number8
DOIs
StatePublished - Dec 2005

Keywords

  • Allergy
  • Betamethasone
  • Pain
  • Systemic

ASJC Scopus subject areas

  • Internal Medicine

Fingerprint

Dive into the research topics of 'Systemic allergic reaction and diffuse bone pain after exposure to a preparation of betamethasone'. Together they form a unique fingerprint.

Cite this